Georgia, 2021Flash Flooding in Georgia, July 19 to 21, 2021
July 19 to 21, 2021 · NWS FFC · 7 events in 4 counties and zones
Afternoon showers and thunderstorms produced widespread heavy rain over north and central Georgia on the evening of July 19th and 20th. Rainfall amounts ranged from 1 to 3 inches, with pockets of 3 to 5 inches over northeast Georgia and the Atlanta metro area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon showers and thunderstorms produced widespread heavy rain over north and central Georgia on the evening of July 19th and 20th. Rainfall amounts ranged from 1 to 3 inches, with pockets of 3 to 5 inches over northeast Georgia and the Atlanta metro area. As a result, flash flooding occurred, including several reports of water rescues. These rainfall amounts occurred during a prolonged persistent period of abundant moisture, with several back to back days of rainfall saturating soils.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 19, 6:51 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Jul 19, 6:51 PM EST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
751 PM EDT Mon Jul 19 2021
...Updated for 00Z Aviation Discussion...
.PREV DISCUSSION... /Issued 336 PM EDT Mon Jul 19 2021/
SHORT TERM /Tonight through Tuesday Night/...
A more or less rinse and repeat forecast is in store through the
short term. Widespread early morning showers and cloud cover has
again limited destabilization across north Georgia this afternoon,
while more thunderstorm activity has begun to fire across central
Georgia where clearing and thus more supportive CAPE profiles are in
place. With that said, additional showers and thunderstorms will
develop across north Georgia as well this afternoon and evening as a
weak low traverses the surface stationary front across northern
Alabama. With continued efficient low level moisture transport and
PWs in excess of 2", locally heavy rainfall will remain the primary
concern. Strong/severe thunderstorms are less of a concern,
particularly across north Georgia, given skinny CAPE profiles,
though a couple of stronger storms are possible in central Georgia
given aforementioned higher instability. As was the case last night,
a decent coverage of showers and embedded storms will remain into
the overnight hours across north Georgia in the vicinity of the
boundary.
This lingering stationary surface front will remain situated across
the forecast area through the day Tuesday. With the very moist
regime remaining in place (PWs remaining at or above 2 inches),
widespread showers and embedded thunderstorms are again anticipated.
Locally heavy rainfall will remain the primary concern given
antecedent wet conditions and efficient rainfall rates. High
temperatures Tuesday will again be held down due to widespread
clouds, except in areas where breaks in clouds are able to
materialize.
RW
&&
.LONG TERM /Wednesday through Monday/...
Active, moist weather pattern remains in place through the long
term. Latest forecast on trend with previous package with precip
chances receiving a diurnal boost and not necessarily ceasing
entirely overnight. Although some storms could be strong, on the
whole the main concern will be locally heavy rain.
31
Previous forecast discussion follows...
As the extended period begins, a positively-tilted upper level
trough will remain stalled over much of the eastern CONUS, blocked
by the Bermuda High positioned over the central Atlantic. Deep
tropical moisture will furthermore be in place over the Southeastern
CONUS, with dewpoints in the low to mid 70s and precipitable water
values in excess of 2 inches. At the surface, a nearly stationary
frontal boundary associated with the trough will be positioned
across the far northern tier, and very slowly pushing south.
Guidance continues to indicate that the front will not sink far into
north Georgia on Wednesday and Wednesday night. In addition to the
normal diurnally-driven convection, the high precipitable water
values and weak forcing ahead of the front will both serve to
increase the coverage of showers and thunderstorms. As a result,
likely PoPs are forecast generally along and south of the I-20
corridor on Wednesday, with high-end chance PoPS forecast across the
northern tier. Considering the anomalously high PWATs, locally heavy
rainfall with stronger storms will be the primary concern on
Wednesday, and the Day 3 Excessive Rainfall Outlook from the WPC
displays a Marginal Risk across the entire forecast area.
Mid range guidance indicated that the upper level flow pattern will
decouple late Wednesday into Thursday, with the northern portion of
the trough ejecting to the northeast and the southern portion of the
trough developing into a cutoff low and stalling over north Texas.
The frontal boundary will meanwhile begin to diffuse without the
influence of its parent trough. A northwesterly upper level flow
pattern will then set up by Friday and into the weekend. Southerly
low level flow will persist on the western side of the high pressure
over the Atlantic, keeping ample moisture with 2+ inch PWATs over
the region during the later parts of the week. Scattered
thunderstorms are expected each day during the late week and the
weekend, with the highest coverage of showers and thunderstorms
expected in the afternoon and evening hours. Locally heavy rainfall
will remain possible with stronger storms that occur during this
time. An organized, widespread threat for severe weather is not
expected through the end of the week, but isolated storms could
become strong to severe each day. In addition to heavy rainfall,
these storms could also produce gusty winds and frequent lightning.
King
&&
.AVIATION...
00Z Update...
SHRA w/ isold TSRA expected across the area tonight/overnight.
Cigs across the area are a mix of VFR/MVFR but expecting
widespread MVFR cigs after 2-4Z with IFR cigs likely by 4-8Z
across the area, with the possibility of IFR cigs. Some MVFR/IFR
vsby restrictions will be possible overnight as well. Could see
some improvement to cigs around 15-17Z to MVFR. Winds will be
4-8kts and W/SW through the rest of this evening with light SE/vrb
winds overnight, before SW winds return at 12-14Z at 4-8kts.
//ATL Confidence...00Z Update...
Low to medium confidence on vsby. Medium confidence on all other
elements.
Reaves
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 69 78 68 85 / 70 80 70 50
Atlanta 69 79 69 84 / 80 80 70 60
Blairsville 64 73 63 80 / 80 80 70 50
Cartersville 69 79 68 85 / 80 80 70 60
Columbus 71 83 71 87 / 70 80 60 70
Gainesville 68 75 67 83 / 80 90 70 60
Macon 71 84 70 88 / 70 80 60 60
Rome 70 80 69 86 / 80 80 60 60
Peachtree City 70 80 68 85 / 80 80 70 70
Vidalia 72 83 72 89 / 60 80 50 60
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...RW
LONG TERM....31
AVIATION...Reaves
Hazardous weather outlook, Jul 19, 7:25 PM EST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
825 PM EDT Mon Jul 19 2021
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-210030-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
825 PM EDT Mon Jul 19 2021
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...Tonight...
Isolated thunderstorms are possible across north and central
Georgia overnight. A few storms could become strong, capable of
producing gusty winds and frequent lightning. Heavy rainfall
associated with showers and storms overnight could cause localized
flooding concerns, particularly across far north Georgia.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...
Scattered to numerous thunderstorms are possible across north and
central Georgia Tuesday through Sunday, mainly in the afternoon
and evening. A few storms could become strong with very heavy
rain, gusty winds and frequent lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of flooding through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
In the hours before
Special weather statement, Jul 19, 4:57 PM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
557 PM EDT Mon Jul 19 2021
GAZ072-192245-
Jones GA-
557 PM EDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR JONES COUNTY UNTIL 645 PM EDT...
At 555 PM EDT...a strong thunderstorm was over Gray...moving
northeast at 5 mph.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Gray, Haddock, James, Bradley, Wayside and Clinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3290 8367 3292 8370 3295 8370 3296 8371
3297 8371 3298 8372 3300 8372 3301 8373
3303 8372 3314 8350 3301 8338 3300 8338
3289 8366
TIME...MOT...LOC 2155Z 232DEG 5KT 3302 8354Special weather statement, Jul 19, 8:37 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
937 PM EDT Mon Jul 19 2021
GAZ053-200230-
Coweta GA-
937 PM EDT Mon Jul 19 2021
...SIGNIFICANT WEATHER ADVISORY FOR COWETA COUNTY UNTIL 1030 PM
EDT...
At 936 PM EDT...a strong thunderstorm was near East Newnan, or near
Newnan. This storm was nearly stationary.
HAZARD...Heavy rain.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Some locations in the path of this storm include
Newnan, Tyrone, Grantville, Moreland, Sharpsburg, Turin, East Newnan,
Cannongate, Arnco-Sargent, Thomas Crossroads and Madras.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
LAT...LON 3348 8481 3348 8462 3344 8463 3340 8461
3327 8459 3322 8480 3322 8485 3321 8486
3323 8487 3323 8494 3326 8495 3328 8495
3328 8496 3333 8498
TIME...MOT...LOC 0136Z 228DEG 4KT 3332 8485Flash Flood, De Kalb
- When
- July 19, 9:15 PM EST to 11:00 PM EST
- Where
- De Kalb County, 1.06 mi NNE of Henrico to 1.9 mi N of Henrico
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.683, -84.321
The Emergency Manager reported floodwaters from Intrenchment Creek resulted in the water rescue of a person in a vehicle traveling on Constitution Road. The local USGS river gage (NWS INTG1 / USGS 02203700) also observed a rapid rise above Minor flood stage. Radar estimates indicate that 3 to 4 inches of rain occurred over the area resulting in the flash flooding.
Flash Flood, Hall
- When
- July 20, 9:10 AM EST to 12:00 PM EST
- Where
- Hall County, 4.14 mi SSW of Murrayville to 5.26 mi SW of Murrayville
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 34.370, -83.940
The Emergency Manager reported Willie Robinson Road washed out due to high flow on Latham Creek. Radar estimates indicate 2 to 3 inches of rain quickly fell on already wet soils from rain that occurred in the preceding few days. This quickly accumulating rainfall resulted in the flash flooding.
Flash Flood, Carroll
- When
- July 20, 6:30 PM EST to July 21, 12:00 AM EST
- Where
- Carroll County, 2.21 mi NE of Jake to 1.08 mi N of Jake
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.670, -85.200
The Emergency Manager reported numerous road closures due to flash flooding, including, but not limited to JC Wright Road, Campground Road, Bagwell Road and Smyrna Church Road. Most of these locations experienced flooding due to high flow through a nearby creek or stream. Radar estimates indicate that 2.5 to 4 inches of rain fell over the area, on top of the 1.5 to 2.5 inches that fell the day prior. These amounts, falling on the already saturated soils, produced the flash flooding.
NUMEROUS REPORTS OF ROAD CLOSURES DUE TO FLASH FLOODING IN CARROLL COUNTY.
Flash Flood, Floyd
- When
- July 20, 7:35 PM EST to July 21, 1:00 AM EST
- Where
- Floyd County, 0.83 mi ENE of Riverside to 0.29 mi NNE of Forrestville
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.285, -85.157
The public reported water flowing over the roadway near Mount Berry Square Mall and Armuchee Connector. Radar estimates indicate that 1 to 2.5 inches of rain fell over the area, on top of the 1 to 3 inches that fell the day prior. These amounts, falling on the already saturated soils, produced flash flooding.
Flash Flood, Floyd
- When
- July 20, 8:46 PM EST to July 21, 1:00 AM EST
- Where
- Floyd County, 0.69 mi S of Forrestville to 0.82 mi SSE of Forrestville
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.260, -85.150
A state official reported a road closure due to flash flooding near the intersection of Highway 53 and Calhoun Avenue. Radar estimates indicate that 1 to 2.5 inches of rain fell over the area, on top of the 1 to 3 inches that fell the day prior. These amounts, falling on the already saturated soils, produced flash flooding.
Flash Flood, Floyd
- When
- July 20, 8:46 PM EST to July 21, 1:00 AM EST
- Where
- Floyd County, 1.71 mi W of Garden Lakes to 1.8 mi WNW of Garden Lakes
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.280, -85.260
The Emergency Manager reported the closure of Garden Lakes Parkway near Beech Creek due to flooding. Radar estimates indicate that 1 to 2.5 inches of rain fell over the area, on top of the 1 to 3 inches that fell the day prior. These amounts, falling on the already saturated soils, produced flash flooding.
Flash Flood, Floyd
- When
- July 20, 8:46 PM EST to July 21, 1:00 AM EST
- Where
- Floyd County, 1.24 mi SSE of Alto Park to 1.07 mi SE of Alto Park
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.303, -85.172
The Emergency Manager reported a closed road near the intersection of Highway 27 and Old Dalton Road due to flooding. Radar estimates indicate that 1 to 2.5 inches of rain fell over the area, on top of the 1 to 3 inches that fell the day prior. These amounts, falling on the already saturated soils, produced flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Minnesota, July 19, 20211 death · 1 event
- Hail and Damaging Winds in North Dakota, July 19, 2021$304,000 · 2.75 in hail · 11 events
- Damaging Wind and Lightning Strikes in Texas, July 19, 2021$225,000 · 61 kt wind · 3 events
- Flash Flooding in New York, July 19, 2021$121,000 · 4 events
- Flash Flood and Flood in New York, July 19 to 20, 2021$100,000 · 1 in hail · 3 events
- Flash Flood in North Carolina, July 19, 2021$100,000 · 1 event
- Flash Flooding in Texas, July 19, 20214 injured · 5 events
- Damaging Wind in Louisiana, July 19, 2021$35,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, July 19, 20211 in hail · 12 events
- Flash Flooding in Mississippi, July 19, 2021$13,000 · 5 events
- Damaging Winds and Lightning Strike in Florida, July 19, 2021$2,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 19, 20214 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962875, 977172, 977515, 977507, 977509, 977511, 977512.